Chemo Cough

Hi ladies! In September, I started Taxol/Avastin and it is working wonders on my cancer. My tumor markers have dropped from 1300 to 83 and my scans have showed dramatic improvement!

While I am thrilled with the success of chemo, I do have one very big complaint. I have the worst chemo cough ever! It is a dry cough and it rears it's ugly head at night. During the day, I rarely cough. But at night, it is so bad it keeps me and my husband up.

We have tried everything: humidifier, vaporizer, sleeping pills, prescription cough medicine, vicks, keeping water by the bed, sleeping with a cough drop in my mouth.... Nothing is working. We are starting to go crazy.........does anyone have any suggestions for me?

I have mentioned it many times to be doctor and we have tried anti-biotics too. Again, no luck.

So if you know of any tricks that can help me out, me and my husband would be game to try anything!

Thanks!

Jessica

Report post

9 replies. Join the discussion

Hi Jessica,

This might sound stupid but since I was diagnosed stage iv (2 yrs. ago) my husband has been coughing non stop. He has gone for every test out there. My diagnosis is stress. I do notice it more when he is stressed out.

Just a thought.

Pat

Report post

have you tried tessalon pearls? They work for me. Also, do you use oxygen? You may need some, have a sleep study performed or see if an oxy walk test provides you with any data indicating that oxygen will help. Hope you find relief. I hate a nagging cough, especially the kind that stresses the bladder.

Let us know if you find something that works.

Melba

Report post

Are you sleeping very flat? When I have a cough I find that being slightly propped up helps. Do you have an A shaped pillow? It can be a real nuisance. I actually used to find that having an indigestion tablet in my mouth would help! Possibly because of the slight 'grittiness'. Hope you find something. Vicki xx

Report post

Is the cough producing any speutem (phlegm)??
If not.....then that's a plus as no fluid is collecting that would affect your lungs causing your diaphram to expel it.

But I'd heed Punk Melba's advice. Sooner now than later to be on the safe side.
Tara

Report post

I'm doing Abraxane/Avastin -- Abraxane is a taxene. I also have the cough. From what I understand it's associated with the Avastin. My oncologist says it sometimes results from mucusitis, especially if you're having a sore throat at the same time. Avastin is hard on all of your mucus membranes, including the throat. I've found that anything with loquat in it (available at the health food store) helps. Also, you might be getting post nasal drip from the nasty things Avastin does to your nose. Try using a saline sinus rinse twice a day -- a netipot or the NeilMed saline system. (http://www.neilmed.com/usa/adword_sr.php?gclid=CPf0-rOckJ8CFQJaagodg0r9Ug). My cough is gradually improving, but I think I'll have it as long as I'm on Avastin.

By the way, there are mucus membranes "down there" in the girly part of the anatomy. Loads of fun.

Report post

I also got a bad cough.

Thanks to a friend's suggestions, we found the source.

The chemo caused very bad acid reflux, and the acid reflux caused a cough!

Stronger medicine to counter the reflux (the basic medicine didn't work) made the cough go away.

Report post

I am on taxol/avastin and have had the coughing problem at night as well. For me I think it is caused by the postnasal drip from the Avastin. Before I go to bed I take both a decongestant and an antihistamine. Take care and hope the cough resolves soon.

Report post

Jessica,
I wonder if it could be acid reflux?

I was on Avastin/Taxol at the end of 08 and totally lost my voice. My Dr kept telling me that it had nothing to do with the Avastin until another patient started with the same problem. Her GP finally decided after lots of tests that it was a acid reflux problem and put her on Prilosec and she told me, we both got our voices back soon after starting on Prilosec.

Prilosec is kinda high but there is a generic version out there but I can't remember what it is called.

Kathy

Report post

I had this too and attributed it mostly to post nasal drip and when on lots of steroids & side effect meds, acid reflux. I had to sleep in an incline position, usually sitting up in recliner or on the couch, or I would wake up coughing and choking!

I never took Avastin so I assumed it was all the side effect meds plus the Taxol then Abraxane. Abraxane gave me morning nose bleeds ect.

The generic version of Prisolec is Omeprazole DR 20 mg. (It's blue capsules instead of purple).

The pharmacist just told me this week that over the counter is exactly the same as prescription and at CVS costs about $21.00. She said that Drs. prescribe it if you have insurance because the co-pays often equal the OTC price and there may be a financial benefit to us for the prescription.

I'm taking this once a day in A.M. (for past 2 weeks) and sleep well ... in my bed with just two pillows for incline. Good luck on the discovery of what works for you! I hope the Prisolec works and brings you (and hubby) many hours of needed, uninterrupted sleep!!!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders